Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 5, 2017Gordon County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 5, 2017, 5:51 PM EDT for Gordon County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 5:51 PM EDT (21:51 UTC)
Expired
Jul 5, 2017, 6:30 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Gordon County, GA

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS82 KFFC 052151
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
551 PM EDT WED JUL 5 2017
 
GAZ002-004-005-011-012-019-052230-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Murray GA-Floyd GA-
551 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...SOUTHERN
WHITFIELD...SOUTHEASTERN WALKER...GORDON...SOUTHWESTERN MURRAY AND
NORTHEASTERN FLOYD COUNTIES UNTIL 630 PM EDT...

At 550 PM EDT...a strong thunderstorm was east of Summerville, 
moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and 
           frequent lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. 

Some locations in the path of this storm include
Rome, Dalton, Calhoun, Summerville, Trion, Resaca, Plainville,
Shannon, Subligna, Redbud, Lake Marvin, Villanow, Sonoraville,
Oostanaula, Suttles Mill, Tidings, Armuchee, Tilton, Audubon and Mill
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3471 8481 3447 8471 3439 8497 3440 8497
      3440 8498 3438 8498 3439 8499 3439 8500
      3438 8501 3432 8518 3453 8537 3481 8504
TIME...MOT...LOC 2150Z 236DEG 24KT 3448 8520 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:35 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 5, 3:35 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
335 PM EDT Wed Jul 5 2017

.SHORT TERM /Tonight through Thursday Night/...
Not much change to the airmass that last couple of days across the
region with scattered to numerous thunderstorms moving into far
northern GA (especially the NW tier) this afternoon. Some of these
storms could become strong to severe. The main threat being gusty
winds, heavy rain and frequent lightning. There could also be some
small hail for the more potent storms. With plenty of MUCAPE and
DCAPE across the area, these should continue over the next several
hours. However, they will be somewhat disorganized given the lack of
shear. Do not anticipate much activity across the metro into Athens
and points south given much of the forcing is further north.
Although, given we do have enough instability and some residual
boundaries in place, we can not rule out isolated storms later this
afternoon. By the overnight we should have little coverage across
the entire region. Lows in the upper 60s to low 70s with cooler air
across the higher terrain.

Tomorrow expect a very similar weather pattern with most of the
afternoon convection across north GA with the upper level support
still lofted north of the region.  Given we keep having most of the
precipitation activity across the north, we need to keep a close eye
on the potential for localized flooding.  The other threats from
these storms will be gusty winds and frequent lightning.

High temperatures will be warm...perhaps a couple degrees above
normal. Add humidity and the heat index values will climb to around
100 across central GA.

26

.LONG TERM /Friday through Wednesday/...
Overall pattern remarkably similar through the entire long term
period. Large, high-amplitude ridge over the western CONUS remains
centered near 110W longitude and broad, weak upper troughing
persists over the east. While individual shortwaves move through
the mean ridge/trough wave pattern, temperatures and rain chances
essentially remain the same.

This weekend, we will be teased by a weak cold front, associated
with whats left of upper trough over the central CONUS today.
Earlier model forecasts of this front promised to bring slightly
cooler and drier air to north GA. 12Z models continue trend to
renege on this promise. Will likely only see very slight drying
over far north GA on Friday night and Saturday.

While pattern remains nearly static through the period, not seeing
any significant hazards either (such as large scale flooding or
tropical cyclones) for which we are fortunate.

Previous long term discussion follows.

SNELSON

PREV LONG TERM DISCUSSION... /Issued 340 AM EDT Wed Jul 5 2017/
/Thursday Night through Tuesday/... An upper level trough will be
moving to the area Thursday night and Friday along with a weak
cold front moving to far n GA before likely dissipating. This will
give potential for showers and thunderstorms...favoring n GA
Thursday night and then a little farther s more into central GA on
Friday...as a surface trough becomes more enhanced. Forecast
temperatures are expected to be within 2-3 degrees of normal
Thursday night and Friday.

Another weak cold front will move into the forecast area Saturday
and become stationary Sunday...potentially drifting N Monday and
Tuesday. This will continue chances for showers and thunderstorms
across the area on Saturday with showers and storms favoring central
GA Sunday and Monday. A period of weak NW flow aloft could bring
poorly forecast short waves that would enhance any convection until
this flow diminishes by Tuesday.

Forecast temperatures are expected to be within a few degrees of
normal.

BDL

&&

.AVIATION...
18Z Update...
VFR conditions expected through the TAF period. However, with
scattered convection (especially north of the metro TAF sites),
there may be brief sub-VFR cigs/vsbys this afternoon. Anticipate
the CU field to be around 4-5KFT, dissipating after sunset.
Westerly winds will continue around 8-10kts through the remainder
of the afternoon, becoming calm overnight. Patchy fog is possible
early tomorrow. A similar set up weather wise for tomorrow with
mid-level CU forming by mid/late morning and isolated/scattered
convection across north GA in the afternoon.

//ATL Confidence...18Z Update...
Medium on precip coverage in the afternoon.
High on all else.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  92  71  90 /  20  20  20  40
Atlanta         71  90  72  88 /  20  20  20  40
Blairsville     65  84  66  83 /  30  40  40  40
Cartersville    69  90  70  87 /  30  40  40  40
Columbus        73  94  74  91 /  10  10  20  40
Gainesville     70  89  71  87 /  20  30  20  40
Macon           72  95  73  92 /  10  10  10  40
Rome            69  90  71  88 /  30  50  40  30
Peachtree City  70  92  71  88 /  10  20  20  40
Vidalia         73  95  75  94 /  10  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....SNELSON
AVIATION...26
Hazardous weather outlook, Jul 5, 4:30 AM EDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
430 AM EDT Wed Jul 5 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
430 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated strong to severe thunderstorms can be expected over
portions of north Georgia this afternoon and evening. The
most likely area will be north of Atlanta and Athens.
The main hazards will be strong to damaging wind gusts and
frequent lightning. Brief heavy rain will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There is a chance of showers and thunderstorms each day, most
so during the afternoon and evening hours. A few storms could be
strong to severe with gusty winds...frequent lightning and
locally heavy rain as the main hazards. Brief localized flooding
of poor drainage areas will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 5, 5:03 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
503 PM EDT WED JUL 5 2017

GAZ011-019-030-041-052145-
Chattooga GA-Polk GA-Haralson GA-Floyd GA-
503 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN POLK...
NORTHWESTERN HARALSON AND FLOYD COUNTIES UNTIL 545 PM EDT...

At 501 PM EDT...a line of strong thunderstorms extended from west of
Menlo through west of Coosa, Cave Spring and Esom Hill, moving
northeast at 30 mph.

  HAZARD...40 to 50 mph wind, up to penny sized hail, frequent
           lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Cedartown, Summerville, Trion, Cave Spring, Lyerly, Menlo,
Etna, Lindale, Esom Hill, Tidings, Armuchee, Seney, Felton, Coosa,
Cloudland, Berryton, Chattoogaville, James H. Floyd State Park and
Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3459 8530 3450 8514 3411 8509 3380 8527
      3377 8536 3459 8553
TIME...MOT...LOC 2101Z 244DEG 24KT 3447 8569 3434 8551 3396 8547 3378
8557

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 5, 5:10 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
510 PM EDT WED JUL 5 2017

GAZ006-008-009-052200-
Union GA-Towns GA-Fannin GA-
510 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR UNION...WESTERN TOWNS AND
NORTHEASTERN FANNIN COUNTIES UNTIL 600 PM EDT...

At 509 PM EDT...a line of strong thunderstorms extended from Mineral
Bluff to Jones Creek and Porter Springs, moving east at 25 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include
Blue Ridge, Blairsville, Young Harris, Morganton, Hemp, Blue Mountain
Shelter, Brasstown Bald, Gumlog, Nottely Dam, Hurst, Ivy Log, Loving,
Jones Creek, Woods Hole Shelter, Owltown, Mineral Bluff, Vogel State
Park, Track Rock, Blood Mountain Shelter and Alexanders Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3494 8381 3482 8372 3468 8408 3478 8416
      3492 8441 3499 8424 3499 8389
TIME...MOT...LOC 2109Z 250DEG 20KT 3492 8426 3484 8410 3462 8395

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 5:31 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
531 PM EDT WED JUL 5 2017

GAZ019-020-030-031-041-052215-
Polk GA-Haralson GA-Bartow GA-Paulding GA-Floyd GA-
531 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR POLK...HARALSON...SOUTHWESTERN
BARTOW...WESTERN PAULDING AND SOUTHEASTERN FLOYD COUNTIES UNTIL 615
PM EDT...

At 531 PM EDT...a line of strong thunderstorms extended from near
Cedartown to west of Buchanan, moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include
Rome, Cedartown, Buchanan, Bremen, Rockmart, Euharlee, Tallapoosa,
Aragon, Cave Spring, Waco, Braswell, Taylorsville, Yorkville, Fish
Creek, Etna, Lindale, Eubank Lake, Esom Hill, Antioch and Van Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3418 8532 3428 8503 3409 8488 3381 8500
      3381 8505 3373 8505 3371 8507 3369 8513
      3370 8513 3365 8529 3365 8534 3396 8540
      3410 8541
TIME...MOT...LOC 2131Z 245DEG 16KT 3405 8527 3396 8521 3380 8542 3368
8557

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 5:37 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
537 PM EDT WED JUL 5 2017

GAZ008-009-014>016-022>025-052200-
Banks GA-Hall GA-Jackson GA-Dawson GA-Union GA-Towns GA-Forsyth GA-
White GA-Lumpkin GA-
537 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR BANKS...HALL...NORTHWESTERN
JACKSON...SOUTHEASTERN DAWSON...EASTERN UNION...SOUTHERN TOWNS...
NORTHEASTERN FORSYTH...WHITE AND EASTERN LUMPKIN COUNTIES UNTIL 600
PM EDT...

At 535 PM EDT...a line of strong thunderstorms extended from west of
Anna Ruby Falls to near Gainesville, Murrayville and Oakwood, moving
east at 25 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include
Gainesville, Dahlonega, Cleveland, Homer, Flowery Branch, Oakwood,
Lula, Maysville, Clermont, Helen, Gillsville, Talmo, Unicoi State
Park, Candler, Robertstown, Mossy Creek, the Low Gap Shelter,
Murrayville, Anna Ruby Falls and Leaf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3482 8365 3480 8368 3477 8363 3473 8362
      3465 8366 3462 8364 3455 8362 3451 8366
      3449 8366 3443 8361 3449 8354 3447 8342
      3444 8339 3440 8339 3421 8360 3416 8399
      3450 8402 3465 8396 3475 8390 3484 8366
TIME...MOT...LOC 2135Z 254DEG 22KT 3477 8383 3466 8373 3432 8378 3424
8387

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 5:42 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
542 PM EDT WED JUL 5 2017

GAZ080-081-052215-
Taylor GA-Crawford GA-
542 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAYLOR AND CRAWFORD
COUNTIES UNTIL 615 PM EDT...

At 541 PM EDT...strong thunderstorms extended from Musella to near
Fickling Mill, moving east at 5 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include
Roberta, Reynolds, Knoxville, Nakomis, Lee Pope, Sandy Point, Horns
and Musella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3252 8404 3253 8402 3253 8405 3261 8419
      3284 8411 3285 8389 3282 8389 3267 8387
      3253 8400 3251 8402
TIME...MOT...LOC 2141Z 281DEG 6KT 3278 8405 3262 8412

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 5:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
551 PM EDT WED JUL 5 2017

GAZ002-004-005-011-012-019-052230-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Murray GA-Floyd GA-
551 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...SOUTHERN
WHITFIELD...SOUTHEASTERN WALKER...GORDON...SOUTHWESTERN MURRAY AND
NORTHEASTERN FLOYD COUNTIES UNTIL 630 PM EDT...

At 550 PM EDT...a strong thunderstorm was east of Summerville,
moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Rome, Dalton, Calhoun, Summerville, Trion, Resaca, Plainville,
Shannon, Subligna, Redbud, Lake Marvin, Villanow, Sonoraville,
Oostanaula, Suttles Mill, Tidings, Armuchee, Tilton, Audubon and Mill
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3471 8481 3447 8471 3439 8497 3440 8497
      3440 8498 3438 8498 3439 8499 3439 8500
      3438 8501 3432 8518 3453 8537 3481 8504
TIME...MOT...LOC 2150Z 236DEG 24KT 3448 8520

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:13 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield47 min
Jul 5, 1:50 PM EDTSpecial Weather StatementFFCChattooga40 min
Jul 5, 1:56 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield49 min
Jul 5, 2:22 PM EDTSpecial Weather StatementFFCWhitfield38 min
Jul 5, 2:25 PM EDTSpecial Weather StatementFFCBartow50 min
Jul 5, 2:40 PM EDTSpecial Weather StatementFFCMurray50 min
Jul 5, 2:51 PM EDTSpecial Weather StatementFFCMurray, Whitfield39 min
Jul 5, 3:01 PM EDTSpecial Weather StatementFFCDade29 min
Jul 5, 3:10 PM EDTSpecial Weather StatementFFCBartow, Cherokee50 min
Jul 5, 3:57 PM EDTSpecial Weather StatementFFCFannin, Gilmer48 min
Jul 5, 4:34 PM EDTSpecial Weather StatementFFCFannin41 min
Jul 5, 5:03 PM EDTSpecial Weather StatementFFCChattooga, Floyd, Polk42 min
Jul 5, 5:06 PM EDTSevere Thunderstorm WarningFFCDawson, Hall, Lumpkin, Union, White27 min
Jul 5, 5:10 PM EDTSpecial Weather StatementFFCUnion50 min
Jul 5, 5:31 PM EDTSpecial Weather StatementFFCHaralson, Polk44 min
Jul 5, 5:37 PM EDTSpecial Weather StatementFFCBanks, Hall, White23 min
Jul 5, 5:39 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Haralson, Paulding, Polk51 min
Jul 5, 5:42 PM EDTSpecial Weather StatementFFCCrawford33 min
Jul 5, 5:55 PM EDTSevere Thunderstorm WarningFFCBanks, Hall, Jackson35 min
Jul 5, 6:19 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding26 min
Jul 5, 6:28 PM EDTSpecial Weather StatementFFCBanks32 min
Jul 5, 6:43 PM EDTSpecial Weather StatementFFCCobb, Douglas47 min
Jul 5, 6:55 PM EDTSpecial Weather StatementFFCJackson, Madison50 min
Jul 5, 7:48 PM EDTSpecial Weather StatementFFCJones42 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.